Gadolinium is a fluorescent rare earth metal sometimes used to assist the procedure of Magnetic Resonance Imaging (MRI). As part of a magnetic 'contrast agent,' Gadolinium is internalized by the patient to help visualize internal organs, which improves an MRI's ability to help diagnose medical conditions. While long known to pose health risks in patients with kidney issues, it is only very recently that the health risks this procedure can pose to the general population are being accepted. As a result, the FDA has issued new communications requiring manufacturers to provide health warnings with their Gadolinium products prior to their administration as part of an MRI procedure.
Although this is a medical subject about which much remains to be learned, if you believe that you or someone you known is suffering as a consequence of this procedure after having an MRI conducted in which Gadolinium contrast agents were used, this could be a case of Gadolinium deposition disease. A growing number of lawsuits are being filed against manufacturers for failing to adequately warn their customers about the health risks at stake in this procedure, and we may be able to help you with this, too.What is Gadolinium Deposition Disease?
Gadolinium deposition disease is a condition which arises as a consequence of the retention of the Gadolinium which is often used to assist in the administration of MRIs. Although Gadolinium deposits were previously known to pose a risk of contracting other diseases in patients with a history of kidney failure, GDD is unique in that no kidney issues are required to contract the disease. It is important to note that linear Gadolinium-based contrast agents post a hire risk of inducing this disease than macrocyclic agents.
As many patients have undergone this procedure without incurring any related health problems, Gadolinium was initially thought to be safe. Now, it is understood to pose some health risks - which can become increasingly serious if left untreated. Since GDD is a newly discovered disease, relatively little is known about it, and many patients who have undergone MRIs will experience its consequences and may not be aware of the symptoms associated with the disease.What are the Symptoms of Gadolinium Deposition Disease?
The symptoms associated with Gadolinium deposition disease can occur rapidly after the administration of Gadolinium-based contrast agents, within hours to days of the procedure. These symptoms tend to be particularly acute shortly after the MRI is conducted, and then experienced chronically for years afterwards if left untreated. The primary health concern is the consequence of retention of Gadolinium over the long-term, and the cumulative effects it can have on the body and the brain.
There are a wide variety of symptoms associated with the disease which you should know about, most notably:
- Chemo Brain/Brain Fog/Mental Confusion
- Persistent headaches
- Vision and hearing problems
- Burning sensation and pain in bones and joints, especially the head, neck, lower arms and legs
- Tightness of hands and feet
- Hair loss and itchy skin
- Diarrhea, nausea, vomiting, and breathing problems
- Progressive thickening and discoloration of arm and leg skin and tissue can occur in the later stages of the disease
The most reliable laboratory test for Gadolinium deposition disease is a 24-hour urine test, which tends to be the recommended option. It provides the best ability to detect circulating Gadolinium in the patient, which a blood sample is unable to do.
It is important that GDD is detected early so that it will respond positively to therapy. If you believe you may have contracted GDD after an MRI or are concerned about your recent use of a Gadolinium contrast agent, you are advised to get tested immediately.What is the Treatment for Gadolinium Deposition Disease?
If you or someone you know is suffering from Gadolinium deposition disease, you should consult a physician to determine what treatment is right for you. The primary options available include:
- For immediate relief, anti-inflammatories and antihistamines may reduce the severity of symptoms.
- For a long-term solution, a new chelating agent known as DTPA (diethelentriamineepentaacetic acid) can be used, which attracts the Gadolinium in the body to itself and can help it get removed by the kidneys. Although the FDA has approved this process for the removal of lead from the body, it is important to note that it has yet to do so for Gadolinium.
Yes. On December 19, 2017, the FDA released a Drug Safety Communication which required the provision of warnings regarding the retention of Gadolinium in the body prior to the administration of Gadolinium contrast agents. As a result, important safety information was added to the warning label sections of the information provided with Gadolinium-Based Contrast Agents. In this communication, the FDA also warned that the following groups face an increased risk of contracting the disease:
- Pregnant women or women who think they may be pregnant
- Anyone who has undergone Previous MRI scans with gadolinium
- Anyone with kidney problems
The heightened dangers posed by gadolinium-based contrast agents to patients with kidney problems has been subject to federal requirements for a longer period of time. A decade before releasing this broader warning, the FDA issued a major warning about Gadolinium for patients with kidney issues, which quickly led to a cessation of administration for this group of people.
Despite having issued these warnings, in many ways the FDA has been lagging behind in responding to this issue. For instance, in 2017 the European Union suspended and recalled all linear Gadolinium agents (which pose a greater risk than macrocyclic agents) after an exhaustive 17-month review. Furthermore, research indicating the dangers of Gadolinium contrast agents has been steadily building up since 1984, but is only very recently being acted upon.Can I Seek Compensation Through Legal Representation?
Yes, you absolutely can! In the last few years, a growing number of lawsuits are being filed due to the mounting evidence and shifting legal climate surrounding the dangers of gadolinium contrast agents.
Our law firm, however, is no longer handling these claims.